Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 343, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 1998, 3:31 PM CDT for Stevens County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 1998, 3:31 PM CDT (20:31 UTC)
- Expired
- Sep 9, 1998, 4:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Hail 0.88 | Woods, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976 WUUS1 KDDC 092030 RRA SVRDDC KSC189-092105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT WED SEP 9 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 405 PM CDT * AT 329 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF MOSCOW MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED MOSCOW BY 345 PM CDT CAVE BY 350 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/MCCAMMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:30 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 9, 3:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT WED SEP 09 1998 SOME HIGH-BASED PRECIP HAS APPEARED FROM EASTERN NM TO LBL...INDICATING THAT STATIONARY BOUNDARY IS NOT OUT OF BUSINESS YET. THE STRONGEST THUNDERSHOWERS TO NORTH OF AMA DEVELOPED IN AREA OF WEAKEST CAP AND GREATEST INSTABILITY ON ADAP. STILL...MOISTURE ISNT THAT DEEP SO BELIEVE CONVECTION WONT LAST VERY FAR INTO THE EVENING. BOTH AMA AND DDC SOUNDINGS HAD INVERTED V PROFILES SO MAIN THREAT WILL BE GUSTY WINDS. HAVE INCLUDED SLIGHT CHANCE POPS FOR EXTREME SOUTHWEST PART OF CWFA THIS EVENING. IN THE REMAINDER OF THE AREA THE ATMOSPHERE HAS DRIED OUT CONSIDERABLY AND WARMED A BIT UNDER UNIFORM SOUTHERLY WINDS. AFTER THE CONVECTION DIES ALL AREAS SHOULD COOL TO SLIGHTLY LOWER MINIMA THAN LAST NIGHT BECAUSE OF THE DRIER DEWS. FWC NUMBERS LOOK REASONABLE TOMORROW AS PERSISTENCE SEEMS A GOOD BET. WILL HAVE TO WATCH MOISTURE ADVECTION FROM PANHANDLES AREA TO SEE IF MOISTURE DEEPENS HOWEVER. AS SURFACE TROF MOVES INTO NORTH CENTRAL STATES ON FRIDAY...LOW LEVEL WINDS SHIFT TO SOUTHWESTERLY...GIVING SOME DOWNSLOPE WARMING NORTHEAST ZONES. TEMPERATURES NEAR 95 IN THESE AREAS ARE NOT OUT OF THE QUESTION. BELIEVE TROF/COLD FRONT WILL BE TOO FAR NORTH TO JUSTIFY SIGNIFICANT POPS ON FRIDAY. .EXTENDED DISCUSSION... IN BASIC AGREEMENT WITH LATEST PMDEPD DISC. CANADIAN/NOGAPS SLTN FOR NRN BRANCH LOOKS BEST IN LTR PDS. THO NGM/ETA PREFERED FOR DVLPG CUT OFF SRN CALIF/BAJA LOW N OF JAVIER AGREE THAT IT IS UNLIKELY TO DRAW MUCH FM JAVIER N INTO THE FLOW. MORE LIKELY SCENARIO IS FOR MID OR UPR LVL MSTR FM TD 6 NRWD INTO THE FLOW AS SUGGESTED BY AVN. A LOT DEPENDS ON TD 6 FOR KS XTND PDS. CNVCTV FEEDBACKS FROM THIS SYS INTO THE SRN PART OF THE SUBTROPICAL HIGH OVR THE CNTRL US WL NOT BE WL REPRESENTED BY ANY OF THE MDLS. THE OLD RULE OF THUMB OF STEERING THE SYS TWRD THE WEAKNESS IN THE H3 RDG HOWEVER LENDS CREDENCE TO THE AVN FOR LTR PDS AND WL BUY THAT SCENARIO FOR NOW. GIVEN THIS AND THE DVLPG HI INDEX ZONAL PTTN IN THE NRN BRANCH WL LOOK FOR AN E-W BNDRY IN THE NRN PLNS THRU SAT WITH THE CHC FOR SOME TROPICAL MSTR TO RETURN TO THE RGN SUNDAY INTO MID WEEK THUS A CHC FOR LATE AFTN AND EVE CNVCTN SUN THRU WED. CONFIDENCE IN THIS SCENARIO IS FAIRLY LOW DUE TO THE ILL DEFINED EFFECTS OF THE TROPICAL SYSTEMS. WL STICK FAIRLY CLOSE TO GOING XTND AND FMR FOR TEMPS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 059/092 058/090 060 000 GCK 059/091 058/089 060 000 EHA 059/089 059/089 059 100 LBL 061/090 060/089 060 100 HYS 058/093 059/093 059 000 P28 060/092 057/091 058 000 .DDC...NONE HUNTER
In the hours before
Special weather statement, Sep 9, 10:30 AM CDT, 5 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1030 AM CDT WED SEP 09 1998 ...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING.... SYNOPSIS: A STATIONARY FRONT LINGERS FROM EASTERN COLORADO THROUGH THE PANHANDLES OF OKLAHOMA AND TEXAS. TO THE EAST OF THIS BOUNDARY THE ATMOSPHERE IS DRY AND STABLE...SO THUNDERSTORMS ARE NOT EXPECTED IN SOUTHWEST KANSAS TODAY OR TONIGHT. THERE MAY BE SOME HIGH BASED CLOUDS...PARTICULARLY NEAR THE FRONT...BUT THESE ARE NOT EXPECTED TO PRODUCE ANY MEASURABLE PRECIPITATION. UPPER LEVEL HIGH PRESSURE HAS BEEN SLOW TO GIVE WAY TO A STORM APPROACHING FROM THE PACIFIC NORTHWEST...AND SO THE NEXT CHANCE FOR PRECIPITATION APPEARS TO BE ON FRIDAY EVENING AT THE EARLIEST. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ HUNTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.